Mercy Catholic Medical Center Lansdowne, PA, United States
Vihitha Thota, MD1, Sudheer Konduru, MD1, Manaswitha Thota, BS2, Navyamani Kagita, MD3, Sabah Iqbal, MD4, Rajesh Thirumaran, MD, MRCP4 1Mercy Catholic Medical Center, Lansdowne, PA; 2Virginia Commonwealth University School of Medicine, Ashburn, VA; 3Mercy Fitzgerald Hospital, Darby, PA; 4Mercy Catholic Medical Center, Darby, PA
Introduction: Immune checkpoint inhibitors, such as pembrolizumab, are monoclonal antibodies that have revolutionized the treatment of cancer. As such, adverse effects from these medications are also increasing in prevalence. We present a case of enterocolitis in a patient being treated with pembrolizumab for stage IV lung cancer.
Case Description/Methods: A 74-year-old male with a history of stage IV lung cancer on pembrolizumab and pemetrexed presented four days following his 6th chemoimmunotherapy session with a three-day history of diffuse, intermittent, cramping abdominal pain associated with anorexia and 5-6 episodes of watery, non-bloody diarrhea per day. The examination was notable for tachycardia and diffuse abdominal tenderness without rigidity or guarding. Bloodwork revealed electrolyte abnormalities with elevated ESR (ESR) 89.3mm/h and C-reactive protein 147.6mg/L. Computed tomography of the abdomen showed non-dilated fluid-filled loops of small bowel without evidence of obstruction, representing infectious versus inflammatory enteritis in addition to wall thickening of the cecum concerning for colitis. After discussion with gastroenterology and oncology, prednisone 1mg/kg daily was empirically started due to high concern for immune-mediated enterocolitis. Calprotectin was elevated at 282.3µg/mg, otherwise, stool studies were unremarkable. The patient had rapid improvement of symptoms with steroid therapy, therefore, he was discharged home on a prolonged prednisone taper, with no symptom recurrence.
Discussion: Immune-mediated enterocolitis is an emerging phenomenon, with an incidence of 0.3-0.7%, usually occurring after the 2nd or 3rd round of treatment; our case is unique as our patient experienced symptoms much later, after his 6th session. It is graded according to the National Cancer Institute’s criteria, with grade 1 defined as mild diarrhea with less than 4 stools/day above baseline to grade 5 defined as death; our patient had grade 2 colitis, with 4-6 stools above baseline characterized by abdominal pain. Corticosteroids are the mainstay of treatment, especially for grade 2 or above. Cases refractory to steroids will require endoscopic evaluation and consideration for treatment with infliximab. Immunotherapy can be resumed after symptom resolution in mild to moderate cases, however, it should be stopped in severe or refractory cases. Given the increased use of immunotherapy for cancer treatment, clinicians should be cognizant of immune-mediated colitis in the oncologic population.
Vihitha Thota indicated no relevant financial relationships.
Sudheer Konduru indicated no relevant financial relationships.
Manaswitha Thota indicated no relevant financial relationships.
Navyamani Kagita indicated no relevant financial relationships.
Sabah Iqbal indicated no relevant financial relationships.
Rajesh Thirumaran indicated no relevant financial relationships.
Vihitha Thota, MD1, Sudheer Konduru, MD1, Manaswitha Thota, BS2, Navyamani Kagita, MD3, Sabah Iqbal, MD4, Rajesh Thirumaran, MD, MRCP4. P0162 - Pembrolizumab-Induced Enterocolitis: An Emerging Phenomenon, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.